Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 178, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 16, 2014, 5:37 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2014, 5:37 PM MST (00:37 UTC)
- Expired
- Sep 16, 2014, 8:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 73 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 8:09 PM MST | FLASH FLOOD | 8 Ene Chloride, AZ | MOHAVE COUNTY DEPT OF TRANSPORTATION TWEETED THAT N. STOCKTON HILL ROAD WAS CLOSED FROM PIERCE FERRY ROAD TO VOCK WASH DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2638 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
804
WGUS55 KVEF 170037
FFWVEF
AZC015-170330-
/O.NEW.KVEF.FF.W.0178.140917T0037Z-140917T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
537 PM MST TUE SEP 16 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
* UNTIL 830 PM MST
* AT 533 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM 6 MILES NORTHEAST OF PACKSADDLE
CAMPGROUND...OR 22 MILES NORTH OF KINGMAN. THE STORM PRODUCING
FLASH FLOODING WAS NEARLY STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
STOCKTON HILL ROAD SOUTH OF THE INTERSECTION WITH PIERCE FERRY AND
ANTARES ROADS...
DOLAN SPRINGS AND PIERCE FERRY AND ANTARES ROADS...
U.S. HIGHWAY 93 BETWEEN MILE MARKERS 40 AND 60 IN MOHAVE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3527 11425 3552 11442 3583 11413 3567 11382
3530 11395
$$
WOLCOTT1 follow-up statement
256
WGUS75 KVEF 170235
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
735 PM MST TUE SEP 16 2014
AZC015-170244-
/O.CAN.KVEF.FF.W.0178.000000T0000Z-140917T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
735 PM MST TUE SEP 16 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE
COUNTY...
ONLY LIGHT TO MODERATE RAIN SHOWERS REMAIN OVER STOCKTON HILL AND
PIERCE FERRY ROADS AT THIS TIME. THE FLOODING REPORTED BY TRAINED
SPOTTERS EARLIER HAS SUBSIDED AND THE ROADS ARE ONCE AGAIN PASSABLE.
THE WARNING HAS THEREFORE BEEN CANCELLED. CONTINUE TO EXERCISE
CAUTION IN THE AREA.
LAT...LON 3527 11425 3552 11442 3583 11413 3567 11382
3530 11395
$$
WOLCOTTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 1:13 PM MST, 4 hours 24 minutes earlier.
Area forecast discussion, Sep 16, 1:13 PM MST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 113 PM PDT TUE SEP 16 2014 .SYNOPSIS...HE REMNANTS OF HURRICANE ODILE ARE FORECAST TO TRACK EAST OF OUR AREA OVER THE NEXT 48 HOURS. A SURGE OF MOISTURE FROM THIS STORM WILL INCREASE THE THREAT OF SCATTERED AFTERNOON THUNDERSTORMS AND FLASH FLOODING FOR PORTIONS OF THE AREA THROUGH THURSDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA ON THURSDAY EVENING TO BEGIN A DRYING TREND. && .SHORT TERM... LATEST COMPUTER MODEL GUIDANCE CONTINUES THE TREND OF TRACKING HURRICANE ODILE (OR HER REMNANTS) FURTHER TO THE EAST. THIS PLACES CENTRAL AND SOUTHEASTERN ARIZONA IN THE CROSS HAIRS FOR WIDESPREAD PRECIPITATION. OUR FORECAST AREA REMAINS ON THE PERIPHERY OF THE STORM AS IT TRANSITS THE DESERT SOUTHWEST. ANAYSIS REVEALS THAT ODILE HAS PUSHED A GREAT DEAL OF LOW LEVEL MOISTURE OUR WAY. DEWPOINTS TO THE SOUTH OF LAS VEGAS HAVE SOARED INTO THE MID 60S. UPPER LEVEL CLOUD COVER FROM ODILE IS STAYING TO THE EAST AS WELL WHICH GIVES OUR AREA THE ABILITY TO DESTABILIZE IN THE AFTERNOON AND TAP THAT LOW LEVEL MOISTURE FOR THUNDERSTORMS. SO WHAT DOES ALL THIS MEAN FOR OUR AREA? FOR STARTERS...THERE IS A HIGH AMOUNT OF UNCERTAIN IN THE FORECAST SINCE WE REMAIN ON THE PERIPHERY OF THE STORM. IT IS NOW CLEAR THAT OUR AREA WILL NOT BE IN THE AREA WHERE WIDESPREAD PRECIPITATION WILL OCCUR. RATHER...WE NOW EXPECT BOTH TODAY, WEDNESDAY AND THURSDAY TO BE VERY ACTIVE WITH AFTERNOON THUNDERSTORM ACTIVITY...SOMEWHAT AKIN TO A STRONG MONSOON DAY. FOR THIS REASON WE ARE KEEPING THE FLASH FLOOD WATCH FOR WEDNESDAY AND THURSDAY TO MAINTAIN AWARENESS THAT FLASH FLOODING CONTINUES TO BE A THREAT. THURSDAY REMAINS PROBLEMATIC THOUGH. IF CURRENT MODEL TRENDS HOLD...WE MAY END UP CANCELING THE WATCH DUE TO DRIER AIR WORKING IN AHEAD OF THE PACIFIC TROUGH. HOWEVER, IT IS TOO EARLY TO SAY AT THIS POINT. .LONG TERM... HIGH PRESSURE IS FORECAST TO STRENGTHEN OFF THE WEST COAST FRIDAY WITH TROUGHING OVER THE SOUTHWEST. THE GFS/GEM FORECAST A CLOSED LOW CENTERED ALONG THE CENTRAL/SOUTHERN CALIFORNIA COAST WHILE THE ECMWF FORECASTS AN OPEN WAVE. WITH A LOW IN THIS GENERAL LOCATION, LINGERING MOISTURE OVER THE AREA COULD BE AN ISSUE. THE GFS AND ECMWF FORECAST THE TROUGH/LOW WILL SWEEP MOISTURE OFF TO THE EAST...LEAVING DRY AND STABLE CONDITIONS AREAWIDE FOR MUCH OF THE DAY FRIDAY WITH NO PRECIPITATION FORECAST. THE 06Z NAM12, WHICH RUNS THROUGH MID DAY FRIDAY, STILL GENERATES PRECIP OVER THE EASTERN CWA IN THE MORNING SO LEFT CHANCE POPS IN LINCOLN/MOHAVE COUNTY IN THE MORNING TO ACCOUNT FOR THIS BUT THEN LOWERED CHANCES AGAIN IN THE AFTERNOON AS THE DRY/STABLE AIR PUSHES IN. LOW FORECAST CONFIDENCE IN THE SAT-MON TIME PERIOD AS MODEL SOLUTIONS DIVERGE REGARDING HOW THE LOW EVOLVES. THE ECMWF FORMS A CLOSED LOW OFF THE COAST EARLY SATURDAY AND THEN RETROGRADES IT WESTWARD OUT TO SEA THROUGH SUNDAY BEFORE BRINGING IT BACK INLAND ON MONDAY. THIS LEAVES THE ENTIRE FORECAST AREA DRY ALL WEEKEND WITH CHANCES FOR PRECIPITATION INCREASING AGAIN ON MONDAY. THE GFS DROPS THE LOW TO NEAR SAN DIEGO SATURDAY AND THEN SLOWLY MOVES IT ACROSS THE FORECAST AREA SUNDAY AND MONDAY. MOISTURE AND INSTABILITY INCREASES, ESPECIALLY ACROSS THE SOUTHERN CWA AND THE GFS GENERATES QPF ACROSS MUCH OF THE AREA BOTH SUNDAY AND MONDAY AS THE LOW INTERACTS WITH THE MOISTURE. MAINTAINED A MENTION OF THUNDER ACROSS PORTIONS OF THE AREA SAT-MON TO ACCOUNT FOR THE VARIOUS SOLUTIONS. TEMPERATURES SHOULD GENERALLY RUN A FEW DEGREES BELOW NORMAL WITH TROUGHING OVER THE AREA FRI-MON PER THE GFS/GEM HOWEVER, IF THE ECMWF SOLUTION DOES PAN OUT, THE WEEKEND WOULD BE WARMER/SUNNIER WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL. && .AVIATION...FOR MCCARRAN...SOUTH-SOUTHEAST WINDS ARE LIKELY TO INCREASE EARLY THIS EVENING TO AROUND 10-12 KTS...THEN SETTLING TO SOUTH UNDER 10 KTS AFTER 06Z THIS EVENING. SCT CUMULUS DEVELOPING THIS AFTERNOON WITH ISOLATED TO SCATTERED THUNDERSTORMS MAINLY LIMITED TO THE PEACH SPRINGS CORRIDOR AND THE SURROUNDING MOUNTAINS. ERRATIC WINDS DUE TO THUNDERSTORM OUTFLOW BOUNDARIES CANNOT BE RULED OUT LATER THIS AFTERNOON AND EVENING. WEDNESDAY...MORE AFTERNOON THUNDERSTORM ACTIVITY CAN BE EXPECTED ESPECIALLY IN THE AFOR MENTIONED PEACH SPRINGS CORRIDOR AND HIGHER TERRAIN AROUND LAS VEGAS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...LIGHT WINDS EARLY WILL GENERALLY BECOME SOUTHERLY 10-15 KTS MUCH OF TODAY THROUGH THIS EVENING. ISOLATED THUNDERSTORMS ARE EXPECTED OVER MOST OF MOHAVE AND SAN BERNARDINO COUNTIES AND PERHAPS SOUTHERN CLARK COUNTY THIS AFTERNOON AND EARLY EVENING. THUNDERSTORM CHANCES WILL INCREASE FROM SOUTH TO NORTH WEDNESDAY AND LINGER INTO THURSDAY. && .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && LERICOS FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Sep 16, 3:46 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT TUE SEP 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 1 NNE JOSHUA TREE 34.14N 116.32W
09/16/2014 SAN BERNARDINO CA FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS SIGNIFICANT FLOODING ACROSS
HIGHWAY 62 NEAR PARK BLVD. FLOOD CHANNELS ARE FLOWING BUT
NOT YEAT AT CAPACITY.
0333 PM HAIL 2 S JOSHUA TREE 34.10N 116.32W
09/16/2014 E1.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER REPORTS QUARTER SIZE HAIL WITH VERY HIGH WIND
GUSTS ESTIMATED AT 40 MPH
0333 PM HEAVY RAIN 2 S JOSHUA TREE 34.10N 116.32W
09/16/2014 M0.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
OVER 1.0 INCH OF RAIN IN ABOUT 25 MIN REPORTED BY A
SPOTTER IN JOSHUA TREE.
0337 PM FLASH FLOOD 4 N JOSHUA TREE 34.18N 116.32W
09/16/2014 SAN BERNARDINO CA FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS HOME FLOODED ON OUTPOST ROAD IN
JOSHUA TREE
0344 PM FLASH FLOOD 2 SW JOSHUA TREE 34.11N 116.34W
09/16/2014 SAN BERNARDINO CA FIRE DEPT/RESCUE
HOUSE FLOODED ON NAVAJO TRAIL NEAR SUNNY VISTA
&&
TLERICOSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 5:32 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Sep 16, 6:46 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 44 min |
| Sep 16, 7:14 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 16, 8:03 PM MST | Areal Flood Warning | VEF | Mohave | 12 hr |
| Sep 17, 2:25 PM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.